Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 65, NWS Quad Cities, IA

May 26, 2020Carroll County, Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 26, 2020, 5:39 PM CDT for Carroll County, Whiteside County, Illinois. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2020, 5:39 PM CDT (22:39 UTC)
Expired
May 26, 2020, 6:15 PM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 65 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:40 PM CDTTSTM WND DMGTampico, ILTREES UPROOTED AND LARGE LIMBS SNAPPED. POWER POLES SNAPPED OFF NEAR BASE. TIME ESTIMATED BY RADAR. VIDEO RELAYED VIA SOCIAL MEDIA.
May 26, 5:42 PM CDTTSTM WND DMGSterling, ILSEVERAL REPORTS OF TREE DAMAGE AND POWER POLE DAMAGE FROM THE STERLING/ROCK FALLS AREA, NUMEROUS POWER OUTAGES. DAMAGE GOES TO THE NORTH SIDE OF STERLING. TIME IS ESTIMATED FROM WHEN CORE IMPACTED THE CITY.
May 26, 5:50 PM CDTTSTM WND DMG1 Sse Morrison, ILESTIMATED 60 MPH WIND GUSTS, TOOK OFF TOP OF A TREE THAT WAS 3 FEET IN DIAMETER.
May 26, 6:07 PM CDTTSTM WND DMGHitt, ILLAW ENFORCEMENT REPORTED A POWER POLE DOWN NEAR MILLEDGEVILLE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WUUS53 KDVN 262239
SVRDVN
ILC015-195-262315-
/O.NEW.KDVN.SV.W.0065.200526T2239Z-200526T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
539 PM CDT Tue May 26 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Whiteside County in northwestern Illinois...
  Southeastern Carroll County in northwestern Illinois...

* Until 615 PM CDT.

* At 539 PM CDT, a severe thunderstorm was located near Rock Falls,
  moving north at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sterling, Rock Falls, Morrison, Prophetstown, Erie, Milledgeville,
  Fairhaven, Tampico, Lyndon, Chadwick, Coleta, Deer Grove, Emerson,
  Argo Fay, Union Grove, Ustick, Thomson, Fenton, Round Grove and
  Hitt.

This includes Interstate 88 between mile markers 19 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4159 9008 4202 9015 4205 8968 4193 8969
      4193 8963 4161 8963
TIME...MOT...LOC 2239Z 162DEG 42KT 4174 8975 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
3 follow-up statements
698 
WWUS53 KDVN 262250
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
550 PM CDT Tue May 26 2020

ILC015-195-262315-
/O.CON.KDVN.SV.W.0065.000000T0000Z-200526T2315Z/
Whiteside IL-Carroll IL-
550 PM CDT Tue May 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WHITESIDE AND SOUTHEASTERN CARROLL COUNTIES...

At 550 PM CDT, a severe thunderstorm was located over Emerson, or
near Sterling, moving north at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sterling, Rock Falls, Morrison, Prophetstown, Milledgeville,
Fairhaven, Tampico, Lyndon, Chadwick, Coleta, Emerson, Argo Fay,
Union Grove, Ustick, Thomson, Fenton, Round Grove, Hitt, Portland
Corners and Ideal.

This includes Interstate 88 between mile markers 20 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4160 9005 4202 9015 4205 8968 4193 8969
      4193 8963 4173 8963 4168 8974 4161 8981
TIME...MOT...LOC 2250Z 163DEG 35KT 4181 8978 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
657 
WWUS53 KDVN 262302
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
602 PM CDT Tue May 26 2020

ILC015-195-262315-
/O.CON.KDVN.SV.W.0065.000000T0000Z-200526T2315Z/
Whiteside IL-Carroll IL-
602 PM CDT Tue May 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN WHITESIDE AND SOUTHEASTERN CARROLL COUNTIES...

At 602 PM CDT, a severe thunderstorm was located near Coleta, or 11
miles northeast of Morrison, moving north at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sterling, Rock Falls, Morrison, Milledgeville, Fairhaven, Lyndon,
Chadwick, Coleta, Emerson, Argo Fay, Union Grove, Ustick, Thomson,
Fenton, Round Grove, Hitt, Ideal, Carroll County Fairgrounds, Penrose
and Malvern.

This includes Interstate 88 between mile markers 21 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4168 9006 4202 9015 4205 8968 4193 8969
      4193 8963 4173 8963 4173 8976 4172 8986
TIME...MOT...LOC 2302Z 162DEG 42KT 4194 8984 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
236 
WWUS53 KDVN 262311
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
611 PM CDT Tue May 26 2020

ILC015-195-262321-
/O.EXP.KDVN.SV.W.0065.000000T0000Z-200526T2315Z/
Whiteside IL-Carroll IL-
611 PM CDT Tue May 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITESIDE AND
SOUTHEASTERN CARROLL COUNTIES WILL EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

Remember, a Severe Thunderstorm Warning still remains in effect for
Carroll County until 630 PM CDT.

LAT...LON 4168 9006 4202 9015 4205 8968 4193 8969
      4193 8963 4173 8963 4173 8976 4172 8986
TIME...MOT...LOC 2311Z 162DEG 42KT 4202 8988 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:36 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 26, 2:36 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
236 PM CDT Tue May 26 2020

.SYNOPSIS...
Issued at 235 PM CDT Tue May 26 2020

Strong low level flow from the southeast is paired with warm and
humid air over the region east of a surface low in southwest Iowa is
bringing another day of fast moving, strong to severe storms.  Shear
values are more favorable for low level rotation in the far western
CWA as well as central Iowa.  Farther east, we are very much
unstable, but less sheared, and this should result in more isolated
coverage and threats more limited to isolated downburst winds.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 235 PM CDT Tue May 26 2020

Fast moving storms today with downburst winds bring the primary
threat!

Storms today are much faster moving, and organized loosely into
spiral bands. This will result in very narrow swaths of training
through this evening, likely in eastern Iowa. CAPE values should
continue to be in the 1000 to 2000 J/KG through early evening, and
with stronger southerly flow, outflow boundaries will be less of
a player than yesterday. Tonight, coverage will both shift north
and decrease.

Tomorrow is similar, through with less strong winds aloft will bring
another day of scattered storms. This could bring severe storms
along the convergent line which will be closer to the CWA at
Wednesday. Any slower moving storms would be likely to bring heavy
rainfall amounts over 2 inches in a short period.

ERVIN

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 235 PM CDT Tue May 26 2020

The stretch of warm, unsettled weather will come to an Thursday
night as the upper trough and associated surface boundary advance
eastward. The NW flow that follows over the weekend will bring a
sharp change to dry weather and below normal temperatures, before
much warmer temperatures and chances for showers and thunderstorms
return next week.

Wednesday night through Thursday: Environment will be favorable for
scattered showers and thunderstorms, becoming more focused as the
surface trough pushes through late Thursday. The main threat will be
heavy rainfall and an increasing risk for flash flooding due to the
cumulative effect of consecutive days of at least localized heavy
rainfall. There will also be at least a low risk for damaging
winds from stronger storms. With the likelihood for more
widespread clouds, Thursday's highs will be limited to the 70s.

A northwest flow and surface high that follows will return highs to
the 70s over the weekend with overall dry weather. Rising heights
and advancing upper ridge will then bring a warming trend going into
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1234 PM CDT Tue May 26 2020

Another day of breezy south winds, and scattered to isolated
storms with gusty winds will impact our area through evening.
Overnight, storms cannot be ruled out, but coverage should
decrease to one or two per hours in the entire area. Thus, our
forecast of tempo thunder is restricted to BRL through CID/DBQ
where afternoon and early evening storms will more likely impact.
MLI could get one, but coverage may miss them to the west.

IFR conditions with a strong gust of wind are likely in any storm.
This conditions will be very brief due to the fast movement of
small storms.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Sheets
AVIATION...Ervin
Hazardous weather outlook, May 26, 8:15 AM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
815 AM CDT Tue May 26 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271315-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
815 AM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected this afternoon and evening.
A few storms could produce damaging winds, and isolated tornadoes.
All storms will also be capable of producing heavy rainfall,
which could lead to localized flash flooding.

The Rock River is experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Rounds of showers and scattered thunderstorms are expected
Wednesday through Thursday ahead of a slow moving front.
The primary threat will be heavy rain, which could cause
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

In the hours before

Local storm report, May 26, 3:23 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             2 NNE CEDAR RAPIDS      42.00N 91.66W
05/26/2020  E0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

PS
Special weather statement, May 26, 4:06 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
406 PM CDT Tue May 26 2020

IAC105-262130-
Jones-
406 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN JONES COUNTY UNTIL 430
PM CDT...

At 406 PM CDT, a strong thunderstorm was located near Amber, or near
Anamosa, moving northwest at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Anamosa, Monticello, Langworthy, Central Park, Jones County
Fairgrounds and Monticello Municipal Airport.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4203 9114 4202 9119 4202 9121 4219 9136
      4229 9136 4230 9126 4229 9112
TIME...MOT...LOC 2106Z 156DEG 31KT 4209 9122

Gibbs
Special weather statement, May 26, 4:41 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
441 PM CDT Tue May 26 2020

IAC055-061-105-262215-
Dubuque-Jones-Delaware-
441 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DUBUQUE...NORTH
CENTRAL JONES AND EASTERN DELAWARE COUNTIES UNTIL 515 PM CDT...

At 441 PM CDT, a strong thunderstorm was located near Monticello, or
13 miles northeast of Anamosa, moving north at 35 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dyersville, Monticello, Earlville, Hopkinton, Delhi, Worthington,
Delaware, Oneida, Jones County Fairgrounds, Pictured Rocks Wildlife
Area, New Wine Park, Camp Courageous, Petersburg, Turtle Creek Park
and Monticello Municipal Airport.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4220 9103 4220 9124 4256 9146 4257 9113
TIME...MOT...LOC 2141Z 160DEG 32KT 4229 9117

Gibbs
Special weather statement, May 26, 4:54 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
454 PM CDT Tue May 26 2020

IAC113-262230-
Linn-
454 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINN COUNTY UNTIL 530 PM
CDT...

At 454 PM CDT, a strong thunderstorm was located over Bertram, or
near Cedar Rapids, moving north at 40 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Mount Vernon, Robins, Center Point,
Lisbon, Ely, Central City, Springville, Alburnett, Shueyville,
Bertram, Whittier, Toddville, Waubeek, Squaw Creek Park, Linn  County
Fairgrounds, Pinicon Ridge Park and Marion Airport.

This includes Interstate 380 between mile markers 14 and 38.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4222 9147 4186 9139 4186 9166 4219 9183
TIME...MOT...LOC 2154Z 162DEG 36KT 4193 9156

Gibbs
Local storm report, May 26, 4:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     SOLON                   41.80N 91.49W
05/26/2020                   JOHNSON            IA   TRAINED SPOTTER

            SPOTTER ESTIMATED 50-60 MPH WINDS WHICH BLEW
            OVER A FLAG POLE CEMENTED IN THE GROUND.

&&

PS
Special weather statement, May 26, 5:23 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
523 PM CDT Tue May 26 2020

ILC011-073-195-262300-
Whiteside-Henry-Bureau-
523 PM CDT Tue May 26 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WHITESIDE...NORTHEASTERN
HENRY AND NORTHWESTERN BUREAU COUNTIES UNTIL 600 PM CDT...

At 523 PM CDT, a strong thunderstorm was located over Deer Grove, or
12 miles south of Rock Falls, moving north at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Sterling, Rock Falls, Morrison, Prophetstown, Walnut, Tampico,
Lyndon, Deer Grove, Emerson, Yorktown, Round Grove, New Bedford,
Thomas, Yeoward Addition, Whiteside County Airport, Galt,
Prophetstown State Recreation Area, Hamilton Corners, Como and
Whiteside County Fairgrounds.

This includes Interstate 88 between mile markers 25 and 44.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4146 8983 4179 9003 4188 8968 4174 8963
      4159 8963 4158 8958 4151 8955
TIME...MOT...LOC 2223Z 163DEG 32KT 4159 8973

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:26 PM CDTSpecial Weather StatementDVNHenry34 min
May 25, 9:21 PM CDTSpecial Weather StatementDVNPutnam24 min
May 26, 2:44 PM CDTSpecial Weather StatementDVNRock Island31 min
May 26, 5:23 PM CDTSpecial Weather StatementDVNWhiteside37 min
May 26, 6:03 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson27 min
May 26, 6:27 PM CDTSevere Thunderstorm WarningDVNStephenson33 min
May 26, 6:41 PM CDTSevere Thunderstorm WarningDVNStephenson19 min
May 26, 6:42 PM CDTSevere Thunderstorm WarningDVNStephenson18 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.